Format

Send to

Choose Destination
See comment in PubMed Commons below
Med Pediatr Oncol. 1997 Apr;28(4):310-3.

Retinal toxicity associated with cisplatin and etoposide in pediatric patients.

Author information

1
Department of Pediatrics, University of Alabama at Birmingham 35233, USA.

Abstract

Cisplatin is an effective chemotherapeutic agent used in the treatment of many pediatric solid tumors. Retinal toxicity is a side effect of the drug reported in adults, but is not well described in pediatric patients. We present the cases of two children treated with cisplatin and etoposide who experienced retinal toxicity documented by visual evoked response (VER) and electroretinogram (ERG). significantly, both patients had abnormal renal function. The mechanism of visual toxicity induced by cisplatin is unknown but may result from central nervous system (CNS) accumulation of drug after repeated doses, especially with high-dose platinum (HDP) containing regimens. Because clearance of platinum is related to adequate renal-function, patients with any decrease in glomerular filtration rate (GFR) may have delayed platinum excretion. We propose that the patients at greatest risk of cisplatin-induced toxicity are those pretreated with nephrotoxic therapy or those with impairment of renal function from other causes. These patients should have prospective ophthalmologic evaluation especially when treated with HDP containing regimens.

PMID:
9078334
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center